PORTLAND, Ore. - Oregon health officials said Friday they are working with epidemiologists around the country to track cases of sudden kidney failure linked to ingestion of a designer drug known as "spice."
The drug, which is typically smoked, is believed to have sickened at least six people in Oregon and Southwest Washington since May.
State Public Health Division Director Mel Kohn, M.D., M.P.H, and Oregon Board of Pharmacy Executive Director Gary Schnabel R.Ph., R.N., strongly urged young people to avoid the drug, and parents to talk to their children about its dangers.
"People need to know that synthetic or designer drugs like 'spice' or 'synthetic amphetamines' are chemicals that are not safe, can contain dangerous contaminants, and may cause serious harm to users - even death," Kohn said. "If you become ill after taking a designer drug, seek medical attention immediately and bring the drug in so it can be tested."
The kidney failure cases occurred in individuals residing in Oregon's Clackamas, Washington, Marion and Douglas counties, and Clark County, Wash.
Schnabel noted that retail businesses selling these products, and people buying and possessing them, are breaking the law. Worse, they are putting themselves and others at risk of serious injury or death.
"This is not just a bad trip," Schnabel said. "We are talking about your kidneys, and you only have two of them. If you take this stuff, the effects can be almost immediate and can put you in the hospital intensive care unit -- or kill you."
"Spice" is a mixture of plant material that is sprayed with a designer drug similar to tetrahydrocannabinol (THC), the active substance in marijuana, Public Health Division officials say. It is marketed under street names such as "K2," "herbal incense," "potpourri," or "JWH-018."
The sale of "spice" is not legal in Oregon. It also is referred to as "synthetic marijuana" or "synthetic THC." However, it is distinct from marijuana plants that are bred to produce higher concentrations of THC.
When "spice" is smoked, users attain a "high." However, more serious effects have been reported, including rapid heartbeat, shortness of breath, agitation, seizures, headaches, nausea and vomiting, as well as sudden kidney damage and failure.
In April 2011, the Oregon Board of Pharmacy voted to ban sale and possession of "spice," "K2" and other dangerous synthetic cannabis products, as well as a group of cathinone-type chemicals that appear under such street names as "bath salts," "pond cleaner" or "plant food."
By adding these chemicals to Schedule 1 of the Oregon list of controlled substances, the board gives law enforcement authority to prosecute the sale and possession of these substances under the Oregon Uniform Controlled Substances Act.
Kohn says toxicologists at the Oregon Health Authority's Public Health Division and the Oregon Poison Center based at Oregon Health & Science University are investigating reported cases of poisoning from "spice."
They also are asking doctors and specialists around the region to report cases of sudden kidney failure linked to "spice" use, and they're working with experts to analyze samples of "spice" to find the toxin causing the injuries.
According to a University of Michigan study, 11.4 percent of high school seniors reported using synthetic marijuana in the past year. Youth incorrectly believe these substances are legal and safe.
Similar cases have been seen elsewhere in the United States. A cluster of four cases of rapid kidney damage in people who had recently used "spice" occurred in Casper, Wyo., during March 2012.